Colorado, 2003

Wildfire in Colorado, May 1, 2003

May 1, 2003 · NWS GJT · 1 event in 1 county or zone

A controlled burn three miles west of the Forest Lakes subdivision became a raging wildfire when breezy winds developed. A crew of 65 fire fighters, along with support from helicopters dropping water, were able to contain the fire to less than 10 acres of the forested mountain side.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A controlled burn three miles west of the Forest Lakes subdivision became a raging wildfire when breezy winds developed. A crew of 65 fire fighters, along with support from helicopters dropping water, were able to contain the fire to less than 10 acres of the forested mountain side. Fire fighters remained on the scene throughout the evening to extinguish the blaze.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 1, 1:30 AM MST, 12 hours 15 minutes earlier.

Area forecast discussion, May 1, 1:30 AM MST, 12 hours 15 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 AM MDT THU MAY 1 2003

SHORT TERM DISCUSSION:
MAIN UPPER LEVEL CIRCULATION LOCATED OVER IDAHO WITH LOW AMPLITUDE
TROUGH OVER THE FORECAST AREA. AN UPPER JET STREAK EXTENDS ACROSS
NEVADA TO THE FOUR CORNERS WITH A SHORTWAVE RIDGE MOVING OVER THE
WEST COAST BEHIND THIS FEATURE. 88D PICKING UP A LINE OF LIGHT
RETURNS EXTENDING FROM AROUND MOAB TO THE FLATTOPS...WHERE LAPS AND
METAR DATA SHOW WEAK CONVERGENCE AND A MOISTURE BOUNDARY. PROBABLY
JUST SOME SPRINKLES MAKING IT TO THE SURFACE IN THE VALLEYS WITH
MOUNTAINS GETTING SOME LIGHT RAIN AND SNOW SHOWERS. DEW POINTS IN
THE MID 20S TO MID 30S ALONG AND NORTH OF THE BOUNDARY...WITH MUCH
DRIER MID TEENS AND SINGLE DIGITS TO THE SOUTH.

THE PREVIOUSLY MENTIONED JET STREAK WILL TRANSLATE NORTHEAST
ACROSS THE FORECAST AREA TODAY AS SHORTWAVE RIDGING MOVES FURTHER
INLAND OVER THE GREAT BASIN. THE BOUNDARY ACROSS THE FORECAST AREA
SHOULD MOVE EAST AND WASH OUT TODAY BUT STILL ACT AS A FOCUS FOR SOME
SHOWERS AND AFTERNOON THUNDERSTORMS. MORE STABLE CONDITIONS EXPECTED
TODAY AS UPPER LEVELS WARM. THIS SHOULD LIMIT AREA COVERAGE OF
SHOWERS AND THUNDERSTORMS...KEEPING THEM PRIMARILY OVER THE
MOUNTAINS. MAXIMUM TEMPERATURES A FEW DEGREES WARMER TODAY WITH 700MB
TEMPERATURES RISING A COUPLE DEGREES CELSIUS. HIGH CLOUDS CURRENTLY
MOVING NORTHEAST ACROSS SOUTHERN CALIFORNIA AND ARIZONA PER
SATELLITE IMAGERY WILL SPREAD ACROSS THE AREA TODAY.

RIDGE BUILDS OVER THE AREA TONIGHT AND FRIDAY AS A STRONG LOW
OFFSHORE NEAR 38N 135W APPROACHES THE WEST COAST. INCREASING
SOUTHWEST FLOW WILL ADVECT WARMER AIR ACROSS THE AREA WITH 700MB
TEMPERATURES PROGGED TO INCREASE AROUND 4 DEGREES CELSIUS FRIDAY. A
STRONG JET NOSES INTO THE FOUR CORNERS FRIDAY AFTERNOON WITH STEEP
MID LEVEL LAPSE RATES. SHOULD SEE A DEEP MIXED LAYER FRIDAY
AFTERNOON RESULTING IN BREEZY CONDITIONS AND SOME STRONG WIND GUSTS.
MAY SEE A FEW ISOLATED HIGH BASED AFTERNOON SHOWERS OR THUNDERSTORMS
OVER THE MOUNTAINS...MAINLY NORTH WHERE MORE LOW LEVEL MOISTURE
WILL EXIST. LINDQUIST

LONG TERM DISCUSSION:
SATURDAY: WEST COAST TROUGH MOVES INTO THE GREAT BASIN. LOOK FOR
INCREASING INSTABILITY AND SOUTHWEST WINDS AS THE SYSTEM APPROACHES.
BOTH THE ETA AND GFS INDICATE ONE VORT LOBE BRUSHING THE NORTH SAT
AFTERNOON...AND 100+ KT JET ADDING UPPER LEVEL DIVERGENCE AS IT
PUSHES INTO NORTHWEST NM. COOLING ALOFT STARTS ON SAT WITH 500 MB
TEMPS -20C BY 00Z SUN OVER THE WESTERN HALF. MAIN LIMITING FACTOR TO
AFTERNOON THUNDERSTORM ACTIVITY WILL BE AMOUNT OF MOISTURE AHEAD OF
THE TROUGH. WILL ADJUST POPS UP A LITTLE AND EXPAND COVERAGE OF
SLIGHT CHANCE TO SOUTHERN MOUNTAINS.

SUNDAY: DIFFERENCES IN MODELS STILL LESS THAN IN PREVIOUS RUNS WITH
SUN PROMISING TO BE QUITE ACTIVE. BOTH SHOWING SPLIT FLOW REGIME
WITH SOUTHERN STREAM PUSHING OUT ACROSS THE DESERT SOUTHWEST ON SAT
NIGHT (GFS) OR SUN (EC). EVEN WITH THE FASTER GFS ANOTHER IMPULSE
DROPS ACROSS THE FORECAST AREA. THEREFORE CHANCE POPS LOOKS GOOD.
HEFFERNAN

MONDAY: EC AND GFS IN VERY GOOD AGREEMENT AT THE BEGINNING OF NEXT
WEEK WITH MOIST NORTHWEST FLOW ACROSS THE NORTHERN MOUNTAINS
INDICATED BY BOTH MODELS. GOOD RUN TO RUN CONSISTENCY HAS PROMPTED
SOME FINE TUNING OF THE FORECAST AND REMOVED POPS FROM THE SOUTH AND
SOUTHWEST PORTION OF THE CWFA. TEMPERATURES SHOULD BE COOL BEHIND
THE VIGOROUS STORM PROGGED TO MOVE THROUGH ON SUNDAY AND TOOK THE
FORECAST DOWN A FEW DEGREES.

TUESDAY: MOIST NORTHWEST FLOW CONTINUES ACROSS THE NORTHEASTERN MOST
ZONES OF THE CWFA. NORTHWEST ZONES LIKELY TO SEE SOME DRYING UNDER
THIS REGIME SO DROPPED POPS THERE. MEANWHILE...LEFT PRECIPITATION
CHANCES PRETTY MUCH THE SAME AS ON MONDAY FOR THE REMAINDER OF THE
CWFA. TEMPERATURES SHOULD CONTINUE BELOW NORMAL.

WEDNESDAY-THURSDAY: MODEL DIFFERENCES BEGIN TO CROP UP LATE IN THE
EXTENDED PERIOD...BUT BOTH SHOW GENERAL TROFINESS ACROSS THE REGION
WITH GFS INDICATING A SERIES OF WAVES MOVING THROUGH THE BASE OF THE
TROF. THEREFORE...FELT COMFORTABLE LEAVING SLIGHT CHANCE MENTION IN
THE VALLEY ZONES WITH CHANCE POPS IN THE MOUNTAINS EACH DAY. GIVEN
LARGE SCALE PATTERN...TEMPERATURES SHOULD REMAIN A BIT BELOW NORMAL
FOR THE TIME OF YEAR.  NL

.GJT...NONE.
Hazardous weather outlook, May 1, 4:45 AM MST, 9 hours before
COZ001>014-017>023-UTZ022>025-027>029-021145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE NORTHERN MOUNTAINS AND
VALLEYS THIS AFTERNOON AND EVENING. STRONG GUSTS OF WIND MAY OCCUR
WITH SOME OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT OF THUNDERSTORMS WILL EXIST ACROSS THE NORTHERN MOUNTAINS
FRIDAY AFTERNOON...AND ACROSS ALL THE MOUNTAINS SATURDAY...
TUESDAY...AND WEDNESDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE LOWER VALLEYS SATURDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, La Plata

When
May 1, 1:45 PM MST to 11:59 PM MST
Where
La Plata County, 10 mi NNW of Bayfield
Reported by
EMERGENCY MANAGER
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357299.